Currently Viewing
Memory Issues? Acid Reflux Drugs Could Be To Blame
June 03, 2020 – Katie Kosko
Multifaceted Strategy Boosts Sexual Health, Eases Anxiety for Breast Cancer Survivors
May 27, 2020 – Katie Kosko
Thriving With Incurable Cancer
June 02, 2020 – Katie Kosko
Speaking Up About Head and Neck Cancers
June 04, 2020 – Jessica Skarzynski and Katie Kosko
Laughing Through Lymphoma
June 03, 2020 – Katie Kosko
Overheard on Social Media, Advice From People Like You
June 01, 2020 – Jessica Skarzynski
Diabetes After Cancer: There's No Glossing Over The Truth
May 28, 2020 – Jeannette Moninger

Memory Issues? Acid Reflux Drugs Could Be To Blame

Researchers looked at the connection between memory loss and acid reflux from prescribed medications in patients with cancer. 
BY Katie Kosko
PUBLISHED June 03, 2020
Some patients with cancer who experience acid reflux may be prescribed medication to help, but new research suggests an unintended side effect: impaired memory and concentration.

Proton pump inhibitors (PPIs), which help reduce acid production in the stomach, are associated with concentration and memory problems in breast cancer survivors, according to study findings published in the Journal of Cancer Survivorship. On average, cognitive problems reported by patients using the drug were between 20% and 29% more severe than issues reported by non-PPI users.

Researchers examined data from three Ohio State University clinical trials examining fatigue, a yoga intervention and vaccine response in patients and survivors of breast cancer. Patients reported their use of prescribed and over-the-counter medications, then rated any cognitive symptoms.

According to the results, PPI use predicted more severe concentration and memory symptoms and lower quality of life related to impaired cognition, regardless of whether a patient had received a diagnosis of depression or other illness, as well as their treatment, age and education.

“Based on what we’re seeing, we don’t know if PPI users might not be able to fully recover cognitively after chemotherapy,” lead author Annelise Madison, a graduate student in clinical psychology at Ohio State, said in a press release. “It’s an area for further investigation.”

 
Be the first to discuss this article on CURE's forum. >>
Talk about this article with other patients, caregivers, and advocates in the Side Effect Management CURE discussion group.

Related Articles

1
×

Sign In

Not a member? Sign up now!
×

Sign Up

Are you a member? Please Log In